Letter | Published:

Asymptotic Dam Theory

Nature volume 212, page 326 (15 October 1966) | Download Citation

Subjects

Abstract

IN a previous communication1, an asymptotic theory was outlined for the probabilistic behaviour of a finite dam or reservoir subject to random input and output. A further problem raised by Herman Rubin—that of the amount of water lost by overflow—may be solved by similar methods. In the case of normal diffusion which is treated here, the distribution of the overflow may be found by evaluating its moment generating function. There is an alternative and more general method, which is useful when only the expected overflow is required. The alternative, suggested by R. Morton, is discussed in the succeeding communication.

Access optionsAccess options

Rent or Buy article

Get time limited or full article access on ReadCube.

from$8.99

All prices are NET prices.

References

  1. 1.

    , Nature, 202, 731 (1964).

Download references

Author information

Affiliations

  1. Department of Statistics, University College, London.

    • M. S. BARTLETT
  2. Statistical Laboratory, Department of Mathematics, University of Manchester.

    • J. A. BATHER

Authors

  1. Search for M. S. BARTLETT in:

  2. Search for J. A. BATHER in:

About this article

Publication history

Published

DOI

https://doi.org/10.1038/212326a0

Comments

By submitting a comment you agree to abide by our Terms and Community Guidelines. If you find something abusive or that does not comply with our terms or guidelines please flag it as inappropriate.